New Jersey, 2006

Lightning Strike in New Jersey, June 23, 2006

June 23, 2006 · NWS PHI · 1 event in 1 county or zone

A 59-year old male camper was apparently struck by lightning and died while resting in a hammock during the evening of June 23rd. The man was in a hammock, in Round Valley Reservoir, which was anchored to several trees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A 59-year old male camper was apparently struck by lightning and died while resting in a hammock during the evening of June 23rd. The man was in a hammock, in Round Valley Reservoir, which was anchored to several trees. It is believed that the lightning bolt hit the tree, struck the ground, then traveled into the man.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 23, 2:31 PM EST, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 23, 2:31 PM EST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
331 PM EDT FRI JUN 23 2006

SHORT TERM/LONG TERM /TONIGHT THROUGH FRIDAY /...
PLENTY OF CONCERNS WITH THIS FORECAST. FIRST WE DEAL WITH POSSIBLE
SEVERE WEATHER THROUGH EARLY TONIGHT. THEN, ITS ROUND ONE OF
SHOWERS/THUNDERSTORMS WITH HEAVY RAIN TONIGHT INTO SATURDAY NIGHT.
THE HEAVY RAIN WILL LESSEN FROM SE TO NW SATURDAY NIGHT, BUT
CONTINUE CENTRAL AND NORTHERN AREAS INTO SUNDAY. WE HAVE EXPANDED
THE FLASH FLOOD WATCH AREA TO INCLUDE OUR ENTIRE FORECAST AREA.
THE NEW PORTION, SOUTHERN AND COASTAL AREAS, WILL EXPIRE AT 5 AM
SUNDAY MORNING. WE HAVE EXTENDED THE FLASH FLOOD WATCH IN THE
ORIGINAL AREA THROUGH SUNDAY. WITH THE FRONTAL ZONE STALLING
OVER OUR AREA, SHOWERS AND THUNDERSTORMS WITH TORRENTIAL
DOWNPOURS ARE POSSIBLE. RAINFALL AMOUNTS OF 2 TO 5 INCHES ARE
EXPECTED WITH MUCH HIGHER AMOUNTS POSSIBLE IN AREAS WHERE
THUNDERSTORMS TRAIN. COMPUTER MODELS ARE NOW SHOWING THE OFFSHORE
HIGH BUILDING BACK TO THE W AND NW SUNDAY NIGHT INTO MONDAY.
IF THIS DOES OCCUR, THE SHOWERS AND THUNDERSTORMS, AND ESPECIALLY
THE HEAVY RAIN, MAY SHOW A MARKED DECREASE. FOLLOWING THAT,
THE TROPICAL MOISTURE, ASSOCIATED WITH THE SYSTEM OFF THE
SOUTHEAST COAST, MAY MOVE NORTH AND BRING ANOTHER ROUND OF HEAVY
RAIN MONDAY NIGHT AND TUESDAY. WITH THE UPPER AIR PATTERN IN A
STANDSTILL, YET ANOTHER WAVE OF LOW PRESSURE MAY MOVE UP FROM
THE SOUTH WITH MORE SHOWERS AND THUNDERSTORMS FOR LATER IN THE
WEEK. WHAT THIS ADDS UP TO IS THE MENTION OF PRECIPITATION FOR
EVERY FORECAST PERIOD THROUGH FRIDAY. OF COURSE, WE WILL NOT SEE
RAIN EVERY MINUTE OF EVERY DAY, BUT WHEN IT DOES RAIN, VERY
HEAVY RAIN MAY FALL IN A RELATIVELY SHORT PERIOD OF TIME.
URBAN FLOODING WILL OCCUR AND FLOODING ON STREAMS AND CREEKS
WILL BE A POSSIBILITY. AT THIS TIME, ITS IMPOSSIBLE TO PINPOINT
WHEN AND WHERE THE FLOODING WILL OCCUR. BUT THERES A HIGH
PROBABILITY THAT FLOODING WILL OCCUR SOMEWHERE IN OUR FORECAST
AREA. THERES EVEN A CHANCE FOR LARGE RIVER FLOODING, DEPENDING
ON THE LOCATION AND AMOUNT OF THE RAINFALL. SINCE LARGE RIVERS
REACT MUCH SLOWER THAN STREAMS AND CREEKS, FLASH FLOODING ON THE
SMALLER STREAMS AND CREEKS WILL LIKELY OCCUR BEFORE THE LARGER
RIVERS BEGIN TO RISE. THIS SITUATION WILL BE MONITORED CLOSELY,
SINCE IT DOES HAVE THE POTENTIAL TO DEVELOP INTO A MAJOR FLOOD
EVENT.

&&

.AVIATION...
THE INITIAL VFR CONDITIONS OVER THE REGION WILL TURN INTO IFR
CONDITIONS WITH THUNDERSTORMS THIS EVENING. AFTER THE THUNDERSTORMS
WEAKEN SOME LATER TONIGHT, IFR TO MVFR CONDITIONS ARE EXPECTED TO
CONTINUE INTO THE EARLY MORNING HOURS. SOME IMPROVEMENT TO MVFR IS
EXPECTED AGAIN LATE MORNING ON SATURDAY WITH CONVECTION EXPECTED TO
REDEVELOP AGAIN SATURDAY AFTERNOON WITH IFR CONDITIONS ONCE AGAIN.

LIFR CONDITIONS ARE NOT ANTICIPATED, EXCEPT PERHAPS IN THE STRONGEST
TSTMS.

&&

.MARINE...
SCA HAVE BEEN ISSUED FOR OCEAN AS THE SOUTHERLY GRADIENT INCREASES
TO 15 TO 20 KTS AND THE LONG SOUTHERLY FETCH INCREASES SEAS TO 5 FT.
ON DELAWARE BAY, CONDITIONS SHOULD NOT BE QUITE AS BAD WITH WINDS
AROUND 15 KT AND SEAS OF 1 TO 3 FT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL 8 PM
     SUNDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007>010-012-013-015>019 UNTIL 8
     PM SUNDAY.
  ...FLASH FLOOD WATCH FOR NJZ014-020>027 UNTIL 5 AM SUNDAY.
DE...FLASH FLOOD WATCH FOR DEZ001 UNTIL 8 PM SUNDAY.
  ...FLASH FLOOD WATCH FOR DEZ002>004 UNTIL 5 AM SUNDAY.
MD...FLASH FLOOD WATCH FOR MDZ008 UNTIL 8 PM SUNDAY.
  ...FLASH FLOOD WATCH FOR MDZ012-015-019-020 UNTIL 5 AM SUNDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455 FROM 11 PM FRIDAY TO 5 AM
     SUNDAY.
&&

SHORT TERM...RPW
LONG TERM...RPW
AVIATION...RNS
MARINE...RNS
Hazardous weather outlook, Jun 23, 5:08 AM EST, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
608 AM EDT FRI JUN 23 2006

ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-241015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
608 AM EDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL STALL ACROSS THE REGION TODAY. WAVES OF LOW
PRESSURE WILL DEVELOP ALONG THE FRONT, HELPING TO PRODUCE HEAVY
RAINFALL. BECAUSE OF THIS, A FLASH FLOOD WATCH IS IN EFFECT THIS
AFTERNOON AND TONIGHT FOR PORTIONS OF THE FORECAST AREA. PLEASE
REFER TO OUR FLASH FLOOD WATCH STATEMENT FOR FURTHER DETAILS.
ALONG WITH THE HEAVY RAIN POTENTIAL, SOME OF THE THUNDERSTORMS
THIS AFTERNOON AND EVENING COULD TURN STRONG OR EVEN SEVERE CAUSING
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE ENHANCED FLOODING POTENTIAL WILL CONTINUE THROUGH THE DAY ON
SATURDAY. THE FLASH FLOOD WATCH IS IN EFFECT THROUGH 800 PM
SATURDAY EVENING. MORE RAIN IS EXPECTED ON SUNDAY AND INTO THE
NEXT WORK WEEK. IF THE RAINS FALL OVER ALREADY SATURATED GROUNDS,
MORE FLOODING COULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE MAY BE NEEDED AT TIMES THROUGH THE WEEKEND.

KRUZDLO

In the hours before

Special weather statement, Jun 23, 4:52 PM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
552 PM EDT FRI JUN 23 2006

NJZ013-014-232300-
WESTERN MONMOUTH-EASTERN MONMOUTH-
INCLUDING THE CITIES OF...FREEHOLD...SANDY HOOK
552 PM EDT FRI JUN 23 2006

...THUNDERSTORMS APPROACHING THE MONMOUTH COUNTY COAST...

AT 545 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL
THUNDERSTORMS NEAR EATONTOWN AND TINTON FALLS MOVING EAST AT 25
MPH. THE COASTAL TOWNS OF MONMOUTH COUNTY CAN EXPECT HEAVY
DOWNPOURS, NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES, AND GUSTY
WINDS AS THESE THUNDERSTORMS MOVE EAST.

JJM

The radar

The Philadelphia radar (KDIX), 81 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hunterdon

When
June 23, 8:00 PM EST
Where
Hunterdon County, Allerton
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Hunterdon2006-06-2359MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519064.